Georgia, 2002

Drought in Georgia, April 1 to 30, 2002

April 1 to 30, 2002 · NWS CHS · 16 events in 16 counties and zones

Moderate to severe drought conditions persisted over southeast Georgia through the month of May. 28 in) fell on the 10th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Moderate to severe drought conditions persisted over southeast Georgia through the month of May. Only .39 inches fell for the entire month and most of it (.28 in) fell on the 10th. The deficit for the month was 2.93 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 31, 11:18 PM EST, 42 minutes earlier.

Area forecast discussion, Mar 31, 11:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1118 PM EST SUN MAR 31 2002

UPDATED ZFP AND CWF TO REMOVE SEVERE THUNDERSTORM WATCH FROM
REMAINDER OF SC COUNTIES AND THE COASTAL WATERS. THREAT HAS
DIMINISHED AS ACTIVITY CONTINUES TO WEAKEN. EXPECT SHOWERS TO LINGER
ACROSS THE AREA FOR A FEW MORE HOURS. THUNDER CONFINED TO EXTREME
ERN CHS COUNTY BUT SHOULD MOVE OFF THE COAST SOON AND CLEAR THE
COASTAL WATERS WITHIN THE NEXT HOUR.

.CHS...
GA...NONE.
SC...NONE.

SLF

In the hours before

Local storm report, Mar 31, 6:04 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
604 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    8 SW REIDSVILLE           GA   WIND DAMAGE
03/31/02   TATTNALL                       SEVERAL LARGE OAK TREES
                                          DOWN AND NUMEROUS
                                          TRAMPOLINES BLOWN
                                          AWAYREPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Mar 31, 9:38 PM EST, 2 hours 22 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042-010301-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
938 PM EST SUN MAR 31 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF
SOUTHEAST GEORGIA INCLUDING THE COUNTIES OF SCREVEN...
JENKINS...CANDLER...BULLOCH...EFFINGHAM...CHATHAM...BRYAN
...LIBERTY...LONG...TATTNALL...EVANS...AND MCINTOSH COUNTIES.

IN SOUTHEASTERN SOUTH CAROLINA THE WATCH HAS BEEN CANCELLED FOR
HAMPTON AND ALLENDALE COUNTIES.
Special weather statement, Mar 31, 11:00 PM EST, 1 hour before
SCZ043>045-047>050-010430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1100 PM EST SUN MAR 31 2002

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CAROLINA INCLUDING
THE COUNTIES OF BEAUFORT...BERKELEY...CHARLESTON...COLLETON...
DORCHESTER...AND JASPER HAS BEEN CANCELLED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Bulloch

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Bulloch forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

Drought, Candler

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Candler forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

Drought, Coastal Bryan

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Coastal Bryan forecast zone
Reported by
GOVT OFFICIAL

Drought, Coastal Chatham

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Coastal Chatham forecast zone
Reported by
GOVT OFFICIAL

Drought, Coastal Liberty

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Coastal Liberty forecast zone
Reported by
GOVT OFFICIAL

Drought, Coastal McIntosh

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Coastal McIntosh forecast zone
Reported by
GOVT OFFICIAL

Drought, Effingham

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Effingham forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

Drought, Evans

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Evans forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.157, -81.887 (the zone’s center; the record gives no point)

Drought, Inland Bryan

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Inland Bryan forecast zone
Reported by
GOVT OFFICIAL

Drought, Inland Chatham

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Inland Chatham forecast zone
Reported by
GOVT OFFICIAL

Drought, Inland Liberty

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Inland Liberty forecast zone
Reported by
GOVT OFFICIAL

Drought, Inland McIntosh

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Inland McIntosh forecast zone
Reported by
GOVT OFFICIAL

Drought, Jenkins

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Jenkins forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Drought, Long

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Long forecast zone
Reported by
GOVT OFFICIAL
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

Drought, Screven

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Screven forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.751, -81.612 (the zone’s center; the record gives no point)

Drought, Tattnall

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Tattnall forecast zone
Reported by
GOVT OFFICIAL
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296069, 5296070, 5296071, 5296072, 5296073, 5296074, 5296075, 5296076, 5296077, 5296078, 5296079, 5296080, 5296081, 5296082, 5296083, 5296084.